Acetaminophen (like Tylenol) reduces fever and relieves pain. It doesn’t reduce swelling like nonsteroidal anti-inflammatory drugs (NSAIDs) do, but it is gentler on the stomach and is less likely to cause other side-effects that NSAIDs can cause. When taken correctly and carefully, they can be beneficial for some illnesses or injuries, but there are some risks that many people aren’t aware of.

Acetaminophen has been in the spotlight recently because the FDA is changing its recommendations to doctors. They are now recommending that no medication should be prescribed that contains over 325mg of acetaminophen in each dose. A report from a CNN article states that 70% of Americans use over the counter medications to treat for colds or flu every year, and when 600 OTC and prescription medications contain acetaminophen, the potential for overdose on the drug is high, especially when combining two medications that both contain it.[i]

The Dangers of Acetaminophen
According to the National Institutes of Health, “acetaminophen overdose is one of the most common poisonings worldwide,” which can lead to liver failure or death. The mechanism of liver injury is not related to acetaminophen itself, but to the production of a toxic metabolite binding with liver proteins, which causes cellular injury. The ability of the liver to remove this metabolite before it binds to liver protein influences the extent of the injury.
Although more rare, renal insufficiency (insufficient excretion of wastes by the kidneys), occurs in approximately 1-2% of patients with acetaminophen overdose along with liver failure. Although the danger of this is much less than problems with the liver, it usually becomes evident after liver toxicity, and can complicate severe hepatic failure.[ii]

About half of these overdoses are accidental.[iii] There are a few distinct factors that contribute to this public health problem, which include:

-Taking just a small amount of acetaminophen over the recommended total daily dose.
-Misunderstanding which medication is appropriate for a certain ailment.
-Difficulty identifying acetaminophen as an ingredient in a medication.
-Failure to distinguish between the strengths of acetaminophen in medication, especially in children’s medication.

The dangers of acetaminophen are not widely known.
An individual may be especially sensitive to liver damage from acetaminophen.To learn more about these, please visit the FDA’s more detailed website regarding this.

How to Avoid Injury Due to Acetaminophen
One of the easiest ways to avoid overdose is to be completely aware of everything that the medication you are taking contains. Many prescribed medicines, such as Percocet, Vicodin, or codeine contain high levels of acetaminophen. Many over the counter medications also contain acetaminophen, and mixing medications puts you at risk of exceeding the daily allowable dosage.

Sometimes it is difficult to see if a medication contains acetaminophen, but prescribing physicians and pharmacists can tell you what your prescriptions contain. OTC drugs list ingredients, and acetaminophen can be listed as APAP (Acetyl-Para-Amino-Phenol). It is imperative to never take more than the recommended dose of acetaminophen every day, which is also why it is so important not to mix medications that contain it.

Drinking alcohol also puts your liver under stress, so it’s very important to not drink while taking acetaminophen. The liver can’t process all of those toxins at once, so much like not mixing two drugs containing acetaminophen, it is just as important not to mix alcohol with it.

Paying close attention to how children take medicines with acetaminophen is especially important as it comes in different concentrations, making dosage very important. Physicians and pharmacists should always be contacted in relation to dosage questions, especially when involving children.

PEMFs and Pain Control
As a physician, I recognize the general safety and value of the use of acetaminophen acutely or for conditions expected to be very short-term. As with the use of any medication, there is always the risk of unexpected and/or unique reactions based upon the individual. While most people would not have a problem with acetaminophen, anyone who has a unique, or idiosyncratic, reaction, this is a disaster. Because of this, after 40 years of medical practice, I have grown much more cautious in what I would recommend for managing the most common problem for which acetaminophen is used: pain.

While PEMFs can be very helpful for pain syndromes, their cost may be too prohibitive for generally considering them for acute, short-term pain management, making the cheaper alternative, i.e. medications with acetaminophen, much more appealing. Given the lifetime risk of using NSAIDs and acetaminophen for chronic problems, even in their recommended doses, an alternative therapy that is safe and non-toxic needs to be a strong consideration for most people. The slightly higher short-term cost of PEMFS is more than offset not only by the reduction in health risk and toxicity but also in the actual reduction in daily cost considered over the years of the lifetime of a PEMF system. PEMF systems, as a result, actually end up costing only pennies per day.

When your only tool is a hammer, you tend to see every problem as a nail. Since most doctors only use medications as their tools, and are unaware of PEMF therapies, most individuals would never be recommended to consider PEMF therapies. It is left to the discerning, informed, and self-educating individual to discover that they have PEMF options to help them control their pain without the inherent risk and toxicities of even something generally thought of as safe. While acetaminophen can be helpful under strict protocols, PEMFs as a tool for controlling pain is much safer, non-invasive, and non-toxic to the body, making them truly invaluable.

[i] http://www.cnn.com/2014/01/15/health/fda-acetaminophen-dosage/index.html...

[ii] J Toxicol Sci. 2009 Feb;34(1):1-11. Doi K, Ishida K.Diabetes and hypertriglyceridemia modify the mode of acetaminophen-induced hepatotoxicity and nephrotoxicity in rats and mice.

[iii] http://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm165107.htm

Author's Bio: 

Dr. Pawluk is a Board Certified Family Practitioner in both the US and Canada. He is internationally recognized as an authority on PEMF therapy because of his extensive knowledge: In addition to using Magnetic Field Therapy as a treatment for more than 15 years, Dr. Pawluk also uses Acupuncture, Homeopathy, Nutritional Medicine, and various forms of bodywork. He is currently an electromagnetic consultant on the Scientific Advisory Board of the National Foundation for Alternative Medicine.